Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 68, NWS Sioux Falls, SD

June 21, 2020Dakota County, Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 21, 2020, 4:50 AM CDT for Dakota County, Dixon County, Nebraska. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2020, 4:50 AM CDT (09:50 UTC)
Expired
Jun 21, 2020, 5:15 AM CDT
In force
25 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Dakota County, NE, Dixon County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:56 AM CDTHAIL 11 Se Waterbury, NEQUARTER SIZED HAIL FOUND THREE HOURS AFTER STORM PASSED. PHOTOS AND REPORT VIA SOCIAL MEDIA.
Jun 21, 4:59 AM CDTHAIL 13 Ese Waterbury, NESEVERAL 2 INCH DIAMETER BRANCHES ALSO DOWNED BY STRAIGHT LINE WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2020-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2020-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted.

831 
WUUS53 KFSD 210950
SVRFSD
NEC043-051-211015-
/O.NEW.KFSD.SV.W.0068.200621T0950Z-200621T1015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
450 AM CDT Sun Jun 21 2020

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Dakota County in northeastern Nebraska...
  Central Dixon County in northeastern Nebraska...

* Until 515 AM CDT.

* At 449 AM CDT, a severe thunderstorm was located near Martinsburg,
  or 7 miles southwest of Ponca, moving east at 15 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Hubbard and Jackson In Dakota County around 515 AM CDT.

Other locations impacted by this severe thunderstorm include
Waterbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4242 9684 4250 9684 4250 9653 4235 9654
TIME...MOT...LOC 0949Z 276DEG 15KT 4246 9677 

HAIL...1.25IN
WIND...<50MPH
 
$$

Kalin
2 follow-up statements
984 
WWUS53 KFSD 211001
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
501 AM CDT Sun Jun 21 2020

NEC043-051-211015-
/O.CON.KFSD.SV.W.0068.000000T0000Z-200621T1015Z/
Dakota NE-Dixon NE-
501 AM CDT Sun Jun 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT
FOR NORTHWESTERN DAKOTA AND CENTRAL DIXON COUNTIES...

At 500 AM CDT, a severe thunderstorm was located near Hubbard, or 8
miles south of Ponca, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Hubbard around 520 AM CDT.
  Jackson In Dakota County around 525 AM CDT.

Other locations impacted by this severe thunderstorm include
Waterbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4241 9678 4248 9676 4250 9653 4235 9654
TIME...MOT...LOC 1000Z 278DEG 15KT 4244 9670 

HAIL...1.50IN
WIND...60MPH
 
$$

Kalin
955 
WWUS53 KFSD 211014
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
514 AM CDT Sun Jun 21 2020

NEC043-051-211024-
/O.EXP.KFSD.SV.W.0068.000000T0000Z-200621T1015Z/
Dakota NE-Dixon NE-
514 AM CDT Sun Jun 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DAKOTA AND
CENTRAL DIXON COUNTIES WILL EXPIRE AT 515 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However nickel 
size hail is still possible with this thunderstorm.

LAT...LON 4241 9678 4248 9676 4250 9653 4235 9654
TIME...MOT...LOC 1014Z 276DEG 15KT 4244 9664 

$$

Kalin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 4:26 AM CDT, 24 minutes earlier.

Area forecast discussion, Jun 21, 4:26 AM CDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
426 AM CDT Sun Jun 21 2020

.SHORT TERM...(Today and Tonight)
Issued at 426 AM CDT Sun Jun 21 2020

Strong troughing remains through the Canadian prairie provinces,
with several impulses seen shuffling around the larger trough.
The first passed by during the evening on Saturday, and jet streak
exiting quickly through WI.  The next upstream feature seen with a
fairly distinct darkening pressing across MT, and a good anomaly in
the PV fields pushing along the MT/WY border at 08z.  While richer
moisture fields remain tied up in the southern Plains, the wake of
the earlier convection is not lacking, especially considering the
relatively cool temperatures aloft.

Evening and early overnight convection pretty much riding the edge
of the stronger instability gradient as the low-level jet veered
somewhat overnight, but are starting to see the impact of advecting
elevated mixed layer with some development of accas in northeastern
NE over the last hour.  This areas looks to scoot out across the
lower Missouri River valley and across northwest IA through the
morning, likely with some isolated showers/thunderstorms. A few
sprinkles cycling down with the larger scale trough lift and slowly
advancing frontal boundary across central SD, and may bring a few
sprinkles or brief showers to a few spots north of I-90 early this
morning.

Otherwise, should be somewhat quiet the first half or bit more of
the day as ingredients start to meld to a potential severe weather
and heavy rain event across parts of the area this afternoon. One
challenge will be the increase in mid to upper-level clouds which
could diminish the potential destabilization in areas today.  By mid
afternoon, likely to see weakly capped MLCAPE somewhere in the 1500-
2500 J/kg range, greatest ahead of the boundary in far southeast
SD/northeast NE/northwest IA.  The arrival of the strong PV
advection between 18z-21z into southeastern SD should mark the
uptick in convective coverage near the boundaries as the remaining
cap is eroded away through heating/lift. Main genesis zone should be
close to a KTKC-KFSD-KYKN line, roughly where the boundary expected
by 20-21z. Latest HRRR/RAP leave this boundary largely inert in lieu
of even earlier and prefrontal development, but given the forcing
would not expect this to be the eventual evolution.

Dynamics support a fairly rapid upscale linear growth, which should
transition threat from afternoon hail/wind to mainly wind/heavy
rainfall through the evening. Some early storms which maintain
discrete structures or embedded supercells in the line could produce
hail up to hen egg or a bit larger, as well as winds to around 70
mph. 0-3km shear is largely boundary parallel in component, but any
deformations could locally enhance risk for damaging wind in parts
of NW IA early evening. PMM's suggest that locally heavy rainfall of
2+ inches possible mainly near/south of I-90, but at this point
confidence in a more focused area for threat is lacking, with any
area of concern captured with WPC slight risk of excessive rainfall.

A few postfrontal shower/storms may continue for a time overnight as
a reinforcing wave works to enhance some 850-700hPa frontogenesis
especially by later night. However, this will be in the face of some
attempt to dry from below, so have cut back PoPs a bit for a while
overnight before bringing back chances late night.

.LONG TERM...(Monday through Saturday)
Issued at 426 AM CDT Sun Jun 21 2020

On Monday, have a period of slightly stronger deep-layer forcing
which will focus mainly through the southern half of the area,
before the passage of the larger jet/trough induce further drying
from the north. Clouds will be slow to break from the north, and
likely to see temps constrained to the lower to mid 70s much of
the day.

Tuesday looks to be influenced by the cold cyclonic core of the
troughing lingering through MN/IA. Have increased clouds
considerably over initial blend, and also expanded the threat of
isolated to scattered midday and afternoon showers/storms, with
profiles very supportive of a healthy cumulus field, with vertical
depths exceeding the -20C layer suggesting a lightning threat as
well. This should edge out Monday for the coolest day of the week
for most, with temps again in the lower to mid 70s.

Heading through the end of the week, the trough will begin to shift
east enough to allow a decent warm up by Tuesday, although recent
wetness and the fairly quiet winds are a concern to the warming
potential. So is the fairly cool start to the day, with a lot of
lower to mid 50s.  Could again see a cumulus field with lesser
vertical extent on Wednesday, especially near/east of I-29.
Stronger ridging aloft by Thursday into Friday, with warm advection
returning the next chance for storms to the area. Evolution of the
details in the longer wave by the end of the week and weekend are up
in the air, with most guidance suggesting at some point potential
for some thunderstorms/heavy rainfall, somewhere between Thursday
night and Saturday as another trough pushes into the ridge.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 101 AM CDT Sun Jun 21 2020

Main aviation concerns surround the convection potential for
mainly later today and this evening. Boundary dropping southeast
will focus potential for strong to severe convection by mid to
late afternoon which will drift southeast. Stronger cells will
likely have MVFR ceilings and as low as IFR visibilities, as well
as the potential for surface wind gusts in excess of 50 kts and
large hail. The main threat would appear to be mainly near and
south/east of KFSD from 21z-03z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Chapman
Hazardous weather outlook, Jun 20, 3:30 PM CDT, 13 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
330 PM CDT Sat Jun 20 2020

SDZ038-039-050-052>054-057>061-063>065-068-069-211045-
Beadle-Kingsbury-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-
Hanson-McCook-Charles Mix-Douglas-Hutchinson-Bon Homme-Yankton-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop mid to late afternoon across
central South Dakota, and move toward the James River areas during
the evening. A few storms could produce hail to ping-pong ball size
and winds to 70 mph from very late afternoon through the evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Scattered thunderstorms will develop during the later afternoon and
early evening hours on Sunday. An isolated severe storm is possible
with hail to half-dollar size and winds to 60 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 11 pm.

IAZ001>003-014-MNZ071-072-080-081-089-090-097-098-SDZ040-055-056-062-
066-067-211045-
Lyon-Osceola-Dickinson-Clay-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Brookings-Lake-Moody-Minnehaha-Turner-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible tonight, but the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms will develop again mid to late afternoon Sunday,
especially from around Interstate 90 and south. A few storms could
become severe through the early evening with large hail to ping-pong
ball size and damaging wind to 70 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-013-020>022-031-032-NEZ013-014-SDZ070-071-211045-
Sioux-O'Brien-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Clay-Union-
330 PM CDT Sat Jun 20 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Today and tonight.

A few thunderstorms are possible tonight, but the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms during the morning could produce brief heavy
rainfall or even some small hail, but a more significant threat for
severe storms will evolve by late afternoon and evening. Scattered
thunderstorms will develop rapidly between 4 and 7 pm, some of which
will become severe with large hail to hen egg size and winds to 70
mph. Thunderstorms should taper off in intensity toward midnight.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 9:40 AM CDTFlash Flood WatchFSDDakota, Dixon12 hr
Jun 21, 2:29 PM CDTSevere Thunderstorm WarningFSDDixon46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.